The Annals of Applied Probability

Small-time asymptotics for fast mean-reverting stochastic volatility models

Jin Feng, Jean-Pierre Fouque, and Rohini Kumar

Full-text: Open access

Abstract

In this paper, we study stochastic volatility models in regimes where the maturity is small, but large compared to the mean-reversion time of the stochastic volatility factor. The problem falls in the class of averaging/homogenization problems for nonlinear HJB-type equations where the “fast variable” lives in a noncompact space. We develop a general argument based on viscosity solutions which we apply to the two regimes studied in the paper. We derive a large deviation principle, and we deduce asymptotic prices for out-of-the-money call and put options, and their corresponding implied volatilities. The results of this paper generalize the ones obtained in Feng, Forde and Fouque [SIAM J. Financial Math. 1 (2010) 126–141] by a moment generating function computation in the particular case of the Heston model.

Article information

Source
Ann. Appl. Probab., Volume 22, Number 4 (2012), 1541-1575.

Dates
First available in Project Euclid: 10 August 2012

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1344614203

Digital Object Identifier
doi:10.1214/11-AAP801

Mathematical Reviews number (MathSciNet)
MR2985169

Zentralblatt MATH identifier
1266.60049

Subjects
Primary: 60F10: Large deviations 91B70: Stochastic models 49L25: Viscosity solutions

Keywords
Stochastic volatility multi-scale asymptotic large deviation principle implied volatility smile/skew

Citation

Feng, Jin; Fouque, Jean-Pierre; Kumar, Rohini. Small-time asymptotics for fast mean-reverting stochastic volatility models. Ann. Appl. Probab. 22 (2012), no. 4, 1541--1575. doi:10.1214/11-AAP801. https://projecteuclid.org/euclid.aoap/1344614203


Export citation

References

  • [1] Avellaneda, M., Boyer-Olson, D., Busca, J. and Friz, P. (2002). Reconstructing volatility. Risk Magazine 15 87–91.
  • [2] Avellaneda, M., Boyer-Olson, D., Busca, J. and Friz, P. (2003). Application of large deviation methods to the pricing of index options in finance. C. R. Math. Acad. Sci. Paris 336 263–266.
  • [3] Bardi, M., Cesaroni, A. and Manca, L. (2010). Convergence by viscosity methods in multiscale financial models with stochastic volatility. SIAM J. Financial Math. 1 230–265.
  • [4] Berestycki, H., Busca, J. and Florent, I. (2002). Asymptotics and calibration of local volatility models. Quant. Finance 2 61–69.
  • [5] Berestycki, H., Busca, J. and Florent, I. (2004). Computing the implied volatility in stochastic volatility models. Comm. Pure Appl. Math. 57 1352–1373.
  • [6] Crandall, M. G., Ishii, H. and Lions, P. L. (1992). User’s Guide to Viscosity Solutions of Second Order Partial Differential Equations. Amer. Math. Soc., Providence, RI.
  • [7] Dembo, A. and Zeitouni, O. (1998). Large Deviations Techniques and Applications, 2nd ed. Applications of Mathematics (New York) 38. Springer, New York.
  • [8] Duffie, D., Pan, J. and Singleton, K. (2000). Transform analysis and asset pricing for affine jump-diffusions. Econometrica 68 1343–1376.
  • [9] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • [10] Evans, L. C. (1998). Partial Differential Equations. Graduate Studies in Mathematics 19. Amer. Math. Soc., Providence, RI.
  • [11] Feng, J. (1999). Martingale problems for large deviations of Markov processes. Stochastic Process. Appl. 81 165–216.
  • [12] Feng, J., Forde, M. and Fouque, J.-P. (2010). Short-maturity asymptotics for a fast mean-reverting Heston stochastic volatility model. SIAM J. Financial Math. 1 126–141.
  • [13] Feng, J. and Kurtz, T. G. (2006). Large Deviations for Stochastic Processes. Mathematical Surveys and Monographs 131. Amer. Math. Soc., Providence, RI.
  • [14] Fleming, W. H. and Soner, H. M. (2006). Controlled Markov Processes and Viscosity Solutions, 2nd ed. Stochastic Modelling and Applied Probability 25. Springer, New York.
  • [15] Forde, M. and Jacquier, A. (2009). Small-time asymptotics for implied volatility under the Heston model. Int. J. Theor. Appl. Finance 12 861–876.
  • [16] Fouque, J.-P., Papanicolaou, G. and Sircar, K. R. (2000). Derivatives in Financial Markets with Stochastic Volatility. Cambridge Univ. Press, Cambridge.
  • [17] Fouque, J.-P., Papanicolaou, G., Sircar, R. and Solna, K. (2003). Multiscale stochastic volatility asymptotics. Multiscale Model. Simul. 2 22–42 (electronic).
  • [18] Gatheral, J. (2006). The Volatility Surface: A Practitioner’s Guide. Wiley, Hoboken, NJ.
  • [19] Hagan, P. S., Kumar, D., Lesniewski, A. S. and Woodward, D. E. (2002). Managing smile risk. Willmott Magazine 84–108.
  • [20] Henry-Labordère, P. (2005). A general asymptotic implied volatility for stochastic volatility models. In ProceedingsPetit Déjeuner de la Finance.” Available at http://ssrn.com/abstract=698601.
  • [21] Henry-Labordère, P. (2007). Combining the SABR and LMM models. Risk Magazine 20 102–107.
  • [22] Henry-Labordère, P. (2009). Analysis, Geometry, and Modeling in Finance: Advanced Methods in Option Pricing. CRC Press, Boca Raton, FL.
  • [23] Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. Springer, New York.
  • [24] Karlin, S. and Taylor, H. M. (1981). A Second Course in Stochastic Processes. Academic Press, New York.
  • [25] Knight, F. B. (1981). Essentials of Brownian Motion and Diffusion. Mathematical Surveys 18. Amer. Math. Soc., Providence, RI.
  • [26] Kontoyiannis, I. and Meyn, S. P. (2005). Large deviations asymptotics and the spectral theory of multiplicatively regular Markov processes. Electron. J. Probab. 10 61–123 (electronic).
  • [27] LeBaron, B. (2001). Stochastic volatility as a simple generator of apparent financial power laws and long memory. Quant. Finance 1 621–631.
  • [28] Lewis, A. L. (2000). Option Valuation Under Stochastic Volatility. Finance Press, Newport Beach, CA.
  • [29] Perello, J., Masoliver, J. and Bouchaud, J. P. (2003). Multiple time scales in volatility and leverage correlations: An stochastic volatility model. Available at http://ssrn.com/abstract=381780.
  • [30] Stroock, D. W. (1984). An Introduction to the Theory of Large Deviations. Springer, New York.